Administration
Your AUDIT-C of 9 and AUDIT-PC of 12 both exceed the positive-screen threshold of 5, so complete the full AUDIT rather than applying full-AUDIT risk bands to these abbreviated scores NICE CKS. Conduct the assessment privately, using a non-judgemental approach that respects confidentiality and dignity NICE CKS. Ask all 10 questions, retaining the specified timeframes: questions 3–8 refer to the last year, while questions 9–10 distinguish events within the last year from earlier events NICE CKS.
Questions and scoring — UK unit-based AUDIT
- 1. How often do you have a drink containing alcohol? Never = 0; monthly or less = 1; 2–4 times a month = 2; 2–3 times a week = 3; 4 or more times a week = 4 1.
- 2. How many units do you drink on a typical drinking day? 0–2 = 0; 3–4 = 1; 5–6 = 2; 7–9 = 3; 10 or more = 4 1.
- 3. How often in the last year have you had 6 or more units if female, or 8 or more if male, on one occasion? Never = 0; less than monthly = 1; monthly = 2; weekly = 3; daily or almost daily = 4 1.
- 4. How often in the last year have you been unable to stop drinking once you started? Use the same 0–4 frequency scoring as question 3 1.
- 5. How often in the last year have you failed to do what was normally expected of you because of drinking? Use the same 0–4 frequency scoring as question 3 1.
- 6. How often in the last year have you needed an alcoholic drink in the morning to get going after a heavy drinking session? Use the same 0–4 frequency scoring as question 3 1.
- 7. How often in the last year have you felt guilt or remorse after drinking? Use the same 0–4 frequency scoring as question 3 1.
- 8. How often in the last year have you been unable to remember the previous night because you had been drinking? Use the same 0–4 frequency scoring as question 3 1.
- 9. Have you or somebody else been injured because of your drinking? No = 0; yes, but not in the last year = 2; yes, during the last year = 4 1.
- 10. Has a relative, friend, doctor or health worker been concerned about your drinking or suggested cutting down? No = 0; yes, but not in the last year = 2; yes, during the last year = 4 1.
Add all 10 scores to obtain a total out of 40; questions 9 and 10 use only scores of 0, 2 or 4 1.
Interpretation and next steps
- 0–7: low risk NICE CKS.
- 8–15: increasing risk NICE CKS.
- 16–19: higher risk NICE CKS.
- 20–40: possible dependence, requiring further assessment rather than treating the score as a confirmed diagnosis NICE CKS.
Use clinical judgement to consider lower cut-offs in women, including those pregnant or planning pregnancy, people aged 65 or older, and some black and minority ethnic groups; seek specialist advice if interpretation or language suitability is uncertain NICE CKS.
If dependence is suggested, assess severity with SADQ or LDQ alongside clinical assessment, including dependence features and withdrawal symptoms NICE CKS. Arrange specialist treatment when dependence features are present, particularly moderate or severe dependence, or when there is severe alcohol-related impairment or comorbidity NICE CKS. Acute withdrawal or high risk of withdrawal seizures or delirium tremens warrants hospital admission for immediate medically assisted withdrawal NICE CKS.